Alert archive / Florida / River Flood Warnings in 2020

River Flood Warning 3, NWS Tallahassee, FL

February 6, 2020Walton County, Florida

NWS Tallahassee, FL issued this river flood warning at Feb 6, 2020, 2:38 AM CST for Walton County, Florida. It took effect at Feb 6, 2020, 8:56 AM CST. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Feb 6, 2020, 2:38 AM CST (08:38 UTC)
In effect from
Feb 6, 2020, 8:56 AM CST
Expired
Feb 6, 2020, 5:47 PM CST
In force
9 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
Minor

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 45 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Shoal River near Mossy Head (CR 1087) (MHDF1).

Action stage
10 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02368500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

234 
WGUS42 KTAE 060838
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 AM EST Thu Feb 6 2020

...The National Weather Service in Tallahassee has issued a Flood 
Warning for the following rivers in Florida... 

  Shoal River near Mossy Head (CR 1087) affecting Walton County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

FLC131-070838-
/O.NEW.KTAE.FL.W.0003.200206T1713Z-000000T0000Z/
/MHDF1.1.ER.200206T1713Z.200207T1100Z.000000T0000Z.NO/
238 AM CST Thu Feb 6 2020

The National Weather Service in Tallahassee has issued a 

* Flood Warning for 
  the Shoal River near Mossy Head (CR 1087).
* From this morning, or until the warning is cancelled.
* At  2:30 AM Thursday the stage was 13.4 feet.
* Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast: Rise above flood stage by late this morning and continue 
  to rise to near 15.7 feet by early tomorrow.
* Impact: At 16.0 feet: The Hinote Road Bridge begins to flood. The 
  road is subject to closure. 

&&

LAT...LON 3082 8639 3082 8630 3080 8620 3077 8619 3077 8631 3076 8639


$$
2 follow-up statements
880 
WGUS82 KTAE 061456
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
956 AM EST Thu Feb 6 2020

...The Flood Warning continues for the following rivers in Florida...
 
  Shoal River near Mossy Head (CR 1087) affecting Walton County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

FLC131-071455-
/O.EXT.KTAE.FL.W.0003.200206T1456Z-000000T0000Z/
/MHDF1.1.ER.200206T1230Z.200207T1200Z.000000T0000Z.NO/
856 AM CST Thu Feb 6 2020

The Flood Warning continues for
  the Shoal River near Mossy Head (CR 1087).
* From this morning, or until the warning is cancelled.
* At  8:30 AM Thursday the stage was 14.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast: The river will continue rising to near 15.9 feet by 
  Friday morning. 
* Impact: At 16.0 feet: The Hinote Road Bridge begins to flood. The 
  road is subject to closure. 

&&

LAT...LON 3082 8639 3082 8630 3080 8620 3077 8619 3077 8631 3076 8639


$$
989 
WGUS82 KTAE 062347
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
647 PM EST Thu Feb 6 2020

...The Flood Warning is cancelled for the following rivers in 
Florida...
 
  Shoal River near Mossy Head (CR 1087) affecting Walton County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

FLC131-070017-
/O.CAN.KTAE.FL.W.0003.000000T0000Z-200206T2347Z/
/MHDF1.1.ER.200206T1230Z.200206T1715Z.200206T2033Z.NO/
547 PM CST Thu Feb 6 2020

The Flood Warning is cancelled for
  the Shoal River near Mossy Head (CR 1087).
* At  5:30 PM Thursday the stage was 13.6 feet.
* Fell below flood stage at  2:33 PM Thursday.
* Flood stage is 14.0 feet.
* Forecast: The river will continue to fall to 13.2 feet by tomorrow 
  morning.
* Impact: At 14.0 feet: Water begins to overflow into wooded areas 
  along the river from New Harmony Road westward to Laird Road. 

&&

LAT...LON 3082 8639 3082 8630 3080 8620 3077 8619 3077 8631 3076 8639


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Feb 6, 1:39 AM CST, 59 minutes earlier.

Area forecast discussion, Feb 6, 1:39 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
239 AM EST Thu Feb 6 2020

...SEVERE STORMS EXPECTED TODAY WITH FLOODING ALSO POSSIBLE...

.NEAR TERM [Through Tonight]...

A very active today and tonight period is expected as a very
anomalous positively tilted trough currently across SW Texas is
expected to propagate eastward and develop a more negative tilt as
it moves over the norther Gulf coast.  As the aforementioned upper
level trough propagates eastward, a 500mb jet streak of 100+ kts is
expected to develop across the northern Gulf.  In association with
this jet streak, a strong surface low pressure system is expected to
move northeastward out of the lower Mississippi valley and into
northern Alabama and Georgia where it will experience a favorable
environment to intensify.  This will likely lead to impressive
pressure falls across our region.

As the upper level trough approaches our area, height falls in
excess of 150m will add to an already unstable environment in
place as surface dewpoints have already begun to climb into the
low 70s across much of our region. A LLJ is forecast to strengthen
throughout the morning and afternoon as the trough approaches our
region, with 850mb winds approaching 60+ kts. This will only
enhance the development of the expected squall line that is
currently developing across the lower Mississippi valley. The
squall line currently across the south central Mississippi will
likely be the main threat today; however, there is the possibility
that discrete supercell thunderstorms will develop out ahead of
this squall line. These supercell thunderstorms will likely have a
favorable environment to produce tornadoes. There is still also
the chance if the 0-3km shear vector becomes perpendicular to the
main squall line that embedded tornadoes can develop given that
surface winds will likely be backed out ahead of it.

As a whole, even without the tornado threat, the squall line will
likely produce widespread gusts of 50+ kt winds across our area, and
should be taken seriously.

.SHORT TERM [Friday through Saturday]...

The squall line and associated severe weather threat will be gone
from our CWA to begin the short term. Mostly dry conditions follow
as a much cooler and more stable airmass moves in from the
northwest in the wake of the freshly passed cold front. High
pressure also builds at the surface over the southeast, resulting
in mostly clear skies. Despite plentiful sunshine, high
temperatures will struggle to reach 60 on Fri. The combination of
subsidence aloft, excellent radiational cooling conditions, and
cold-air advection is expected to bring down temperatures to the
mid 30s (except for the immediate coast) on Sat in the overnight
and early-morning hours. High temperatures are forecast to be a
few degrees warmer on Sat.

.LONG TERM [Saturday Night Through Thursday]...

Surface high pressure gradually slides eastward this weekend,
causing winds to veer from east to the south. This shift will
cause moisture to increase for our area thus allowing
temperatures to moderate and begin a warming trend. High
temperatures will be mostly in the 70s with each successive day
being warmer, with low temperatures generally in the low 60s.

Zonal flow aloft is expected to become more southwesterly to begin
the work week as a cutoff low tracks east from near the US/Mexico
border. This pattern will bring rain chances back to our area Mon
afternoon (30-40% PoPs for the AL and western FL Panhandle
counties) as a frontal boundary develops at the surface. Models
are suggesting that the front may temporarily stall, so kept PoPs
relatively unchanged through Tues. By Wed, a shortwave trough
moves east through the OH Valley and mid-Atlantic states and lifts
the boundary, thus causing showers to taper off slightly.

Meanwhile, a longwave trough is expected to dive down the western
US and help eject the energy of the aforementioned cutoff low to
trigger surface cyclogenesis over the midwest. This new system
will track northeast and drag a formidable cold front to its
south. As a result, rain chances increase from northwest (up to
nearly 60%) to southeast on Thurs, with a slight chance of thunder
for our western CWA.

&&

.AVIATION...

[Through 06z Friday] SHRA/-TSRA are currently draped across the
northern half of the CWA, with some lingering -SHRA drifting
near KTLH for the next few hours. Precip will eventually lift to
the north this evening, with Southerly winds increasing overnight.
Increased winds should keep fog from forming at the surface,
though low CIGs will prevail throughout the period. Conditions
will generally remain IFR/LIFR, with winds becoming gusty early in
the morning, increasing even more ahead of a strong/severe line
of storms that will approach from the west. A brief lull of winds
behind the cold front towards the end of the period will
eventually give way to gusty northwesterlies as the upper level
trough swings through our area.

&&

.MARINE...

Terrible boating conditions are expected today through Friday as a
powerful system affects the area. Frequent gale force gusts are
expected ahead of the front today and behind the front tonight into
Friday. The potential for severe thunderstorms also exists ahead of
the front today. Conditions will improve on Saturday. Moderate
easterly winds are expected to develop on Sunday and veer to onshore
for Monday.

&&

.FIRE WEATHER...

A squall line capable of producing severe storms will move through
the forecast area on Thurs. Heavy rainfall and damaging winds are
expected with this system. Dry conditions follow the exit of the
squall line early Fri with high dispersions beginning in the
immediate coast around daybreak and then becoming widespread
through most of the afternoon. Despite the dryness, minimum RH
values will not meet red flag criteria. There are no fire weather
concerns.

&&

.HYDROLOGY...

An additional 1 to 3 inches of rain is expected across the area
today. This results in storm totals of 4 to 6 inches in the
western half of the region and 2 to 4 inches of rain elsewhere.
These rainfall amounts will result in the potential for flash
flooding during the time of heaviest rainfall, particularly across
Southeastern Alabama, Southwestern Georgia, and the Florida
Panhandle. A flash flood watch remains in effect for these areas.

Additionally, river flooding is expected to follow, with at least
minor flooding in the Choctawhatchee, Chipola, Apalachicola basins
as well as the Kinchafoonee Creek expected by the end of the
weekend. Some of these basins may also approach moderate flood
levels, depending on the placement of the heaviest rain. Elsewhere,
rivers should rise into action stage, outside of the Suwannee Basin.

For coastal flood interests, high tide today in Apalachee Bay is
around 130 pm ET, with an additional high tide late tonight. Should
the system be a little slower than predicted, the period of highest
surge could overlay this last high tide and result in moderate
coastal flooding. This is possible, mainly from the Steinhatchee
River southward. That being said, the latest guidance, both PETSS
and deterministic ESTOFS/ETSS data suggest that the maximum water
levels in Apalachee Bay will be between 2 and 3 feet MHHW, which is
on the higher side of our coastal flood advisory criteria, and a
coastal flood advisory is in effect.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  42  57  36  65 / 100  80   0   0  10
Panama City   73  44  57  45  65 / 100  50   0   0  10
Dothan        71  40  53  37  64 / 100  50   0   0  10
Albany        72  42  53  36  63 / 100  60   0   0  10
Valdosta      75  45  56  36  64 / 100  80   0   0  10
Cross City    77  48  60  37  66 / 100  90   0   0   0
Apalachicola  72  46  55  43  63 / 100  70   0   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 7 AM EST /6 AM CST/ Friday for Coastal Bay-
     Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Taylor-Coastal Wakulla-South Walton.

     Coastal Flood Advisory from 10 AM this morning to 3 AM EST
     Friday for Coastal Dixie-Coastal Franklin-Coastal Jefferson-
     Coastal Taylor-Coastal Wakulla.

     Wind Advisory until 7 PM EST this evening for Gadsden-Inland
     Franklin-Inland Jefferson-Inland Wakulla-Leon-Liberty-
     Madison.

     Flash Flood Watch through this evening for Calhoun-Central
     Walton-Coastal Bay-Holmes-Inland Bay-Jackson-North Walton-
     South Walton-Washington.

     Wind Advisory until 3 PM EST /2 PM CST/ this afternoon for
     Calhoun-Central Walton-Holmes-Inland Bay-Inland Gulf-
     Jackson-North Walton-Washington.

     High Rip Current Risk through Friday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 3 PM EST /2 PM CST/ Friday for Coastal
     Bay-Coastal Gulf-South Walton.

     Wind Advisory until 9 PM EST this evening for Inland Dixie-
     Inland Taylor-Lafayette.

GA...Wind Advisory until 7 PM EST this evening for Baker-Ben Hill-
     Berrien-Brooks-Colquitt-Cook-Decatur-Dougherty-Grady-Irwin-
     Lanier-Lee-Lowndes-Mitchell-Terrell-Thomas-Tift-Turner-
     Worth.

     Flash Flood Watch through this evening for Baker-Calhoun-Clay-
     Decatur-Dougherty-Early-Lee-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Turner-Worth.

     Wind Advisory until 3 PM EST this afternoon for Calhoun-Clay-
     Early-Miller-Quitman-Randolph-Seminole.

AL...Flash Flood Watch through this evening for Coffee-Dale-Geneva-
     Henry-Houston.

     Wind Advisory until 2 PM CST this afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Gale Warning until 10 AM EST /9 AM CST/ Friday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...Bunker
SHORT TERM...IG
LONG TERM...IG
AVIATION...Bunker
MARINE...DVD
FIRE WEATHER...IG
HYDROLOGY...DVD

In the hours before

Local storm report, Feb 5, 9:37 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1037 PM EST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       STARKSVILLE             31.78N 84.14W
02/05/2020  M2.00 INCH       LEE                GA   MESONET

            MESONET STATION MCKG1 STARKSVILLE, 12 HOUR
            TOTAL OF 2.00 INCHES.

0945 PM     HEAVY RAIN       3 WNW JORDAN PLACE      31.76N 84.25W
02/05/2020  M2.53 INCH       LEE                GA   MESONET

            MESONET STATION DSNG1 2.7 W JORDAN PLACE, 12
            HOUR TOTAL OF 2.53 INCHES.

1014 PM     HEAVY RAIN       NAPIER FIELD            31.32N 85.45W
02/05/2020  M2.53 INCH       DALE               AL   ASOS

            ASOS STATION KDHN DOTHAN, 12 HOUR TOTAL OF
            2.53 INCHES.

1026 PM     HEAVY RAIN       1 SSW FOX HILL          30.81N 86.30W
02/05/2020  M2.25 INCH       WALTON             FL   MESONET

            MESONET STATION DW3846 MOSSY HEAD, 12 HOUR
            TOTAL OF 2.25 INCHES.

1026 PM     HEAVY RAIN       2 WSW DOTHAN            31.21N 85.42W
02/05/2020  M2.76 INCH       HOUSTON            AL   MESONET

            MESONET STATION FW3681 DOTHAN, 12 HOUR TOTAL
            OF 2.76 INCHES.

1029 PM     HEAVY RAIN       2 NE EUNOLA             31.06N 85.82W
02/05/2020  M3.94 INCH       GENEVA             AL   MESONET

            MESONET STATION 901 GENEVA, 12 HOUR TOTAL OF
            3.94 INCHES.

1030 PM     HEAVY RAIN       1 ENE HEADLAND          31.36N 85.33W
02/05/2020  M2.13 INCH       HENRY              AL   MESONET

            MESONET STATION FW2964 HEADLAND, 12 HOUR
            TOTAL OF 2.13 INCHES.

&&

DVD
Local storm report, Feb 6, 1:28 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 AM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     NON-TSTM WND GST DE FUNIAK SPRING AIRPOR 30.73N 86.15W
02/06/2020  M38 MPH          WALTON             FL   AWOS

            AWOS STATION K54J DE FUNIAK SPRNGS.

&&

DVD
Local storm report, Feb 6, 2:10 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 AM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     NON-TSTM WND GST HOLMES COUNTY AIRPORT   30.83N 85.60W
02/06/2020  M38 MPH          HOLMES             FL   AWOS

            AWOS STATION K1J0 HOLMES COUNTY AIRPORT.

0304 AM     NON-TSTM WND GST 5 NE WEST BAY           30.35N 85.80W
02/06/2020  M35 MPH          BAY                FL   ASOS

            ASOS STATION KECP PANAMA CITY.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 8:23 PM CSTCoastal Flood AdvisoryTAEDixie, Franklin, Jefferson, Taylor, Wakulla30 hr
Feb 6, 12:29 AM CSTWind AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more20 hr
Feb 6, 6:58 AM CSTRiver Flood WarningTAEHolmes, Washington21 days
Feb 6, 6:58 AM CSTRiver Flood WarningTAEWalton, Washington8 days
Feb 6, 6:58 AM CSTRiver Flood WarningTAEJackson32 hr
Feb 6, 9:07 AM CSTSpecial Marine WarningTAE113 min
Feb 6, 10:03 AM CSTSpecial Weather StatementTAEHolmes, Walton57 min
Feb 6, 10:36 AM CSTSevere Thunderstorm WarningTAEWalton, Washington39 min
Feb 6, 10:39 AM CSTSevere Thunderstorm WarningTAEHolmes, Walton51 min
Feb 6, 11:22 AM CSTSevere Thunderstorm WarningTAEHolmes, Walton, Washington38 min
Feb 6, 11:30 AM CSTSevere Thunderstorm WarningTAEWalton30 min
Feb 6, 11:33 AM CSTSpecial Marine WarningTAE3 hr
Feb 6, 12:22 PM CSTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington53 min
Feb 6, 1:58 PM CSTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty62 min
Feb 6, 2:43 PM CSTSevere Thunderstorm WarningTAEJefferson, Leon47 min
Feb 6, 3:02 PM CSTSevere Thunderstorm WarningTAECalhoun, Franklin, Gadsden, Gulf, Jackson, Leon and 2 more58 min
Feb 6, 3:22 PM CSTSpecial Marine WarningTAE113 min
Feb 6, 3:47 PM CSTSevere Thunderstorm WarningTAEFranklin, Gadsden, Jefferson, Leon, Liberty, Wakulla73 min
Feb 6, 4:52 PM CSTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla68 min
Feb 6, 5:07 PM CSTSpecial Marine WarningTAE113 min
Feb 6, 5:53 PM CSTSevere Thunderstorm WarningTAELafayette, Madison, Taylor67 min

Nearby

River Flood Warnings in Florida, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.